Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 101, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Jul 17, 2023, 9:40 PM EDT for Lackawanna County, Luzerne County, Wyoming County, Pennsylvania. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 17, 2023, 9:40 PM EDT (01:40 UTC)
- Expired
- Jul 17, 2023, 10:15 PM EDT
- In force
- 35 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Lackawanna County, PA, Luzerne County, PA, Wyoming County, PA
The radar
The Binghamton radar (KBGM), 92 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 1.7 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 359 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 1266 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 7:52 PM EDT, 1 hour 48 minutes earlier.
Area forecast discussion, Jul 17, 7:52 PM EDT, 1 hour 48 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 752 PM EDT Mon Jul 17 2023 .SYNOPSIS... A cold front will push through the region tonight and Tuesday with the next chance of showers and thunderstorms. Smoke and hazy conditions will clear up behind the front Tuesday evening. High pressure and dry conditions are expected on Wednesday. && .NEAR TERM /THROUGH TUESDAY NIGHT/... 645 PM Update: Made some minor adjustments to PoPs for this evening, but otherwise the forecast remains on track. Previous discussion remains valid. 240 PM Update... An upper level trough and associated surface cold front will push into western NY tonight. The first short wave arrives this evening with scattered showers and thunderstorms developing over the Finger Lakes region and only isolated showers expected east of the I81 corridor. The cold front will make its way through the region Tuesday afternoon/evening. More showers and thunderstorms will form midday tomorrow and the best chance for showers and storms will be mainly east of I81. PWATs are not overly impressive tomorrow, only about 1.25" to a max of 1.5" and storm motions should be enough to keep the flash flood threat limited. However, with the wet antecedent conditions in the Catskills, flash flood guidance remains low, so will still have to keep a close eye on any thunderstorms that move into this area. Hazy conditions will continue tonight and tomorrow, but the cold front should push out any lingering smoke tomorrow evening. Brief high pressure is expected to build in behind the front tomorrow night and some valley fog will be possible through the early morning hours Wednesday. && .SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/... High pressure across the region will lower the humidity some Wednesday and give us a brief break from any showers or thunderstorms. A slightly cooler airmass across the region will result in highs only around 80. The high pressure center will move off to the east resulting in southerly flow bringing back in muggier air Wednesday night with lows in the lower to mid 60's. && .LONG TERM /THURSDAY THROUGH MONDAY/... An occluded front then looks to pass through the region Thursday and Friday providing the lift needed for additional shower and thunderstorm chances. The highest chances look to be Thursday afternoon and evening with an additional mid-level shortwave moving through on Friday as well. PW values again rise to around 1.5 inches so some of storms will likely have heavy rainfall. Instability looks weak at this time limiting the threat. Low temperatures look several degrees warmer due to clouds in the 60's. Thursday looks like the warmest day with highs getting well into the 80's with temperatures a few degrees cooler Friday. A broad upper level low in the Great Lakes should keep at least a low potential for a few showers and thunderstorms through Sunday but it should be dry most of the time. Another cooler airmass comes into the region as well knocking highs back down to around 80 with 50's and 60's for lows. Monday should start a slight moderating trend with high pressure moving into the area. && .AVIATION /00Z TUESDAY THROUGH SATURDAY/... Rather a low-confidence overnight forecast, as a complex of showers and thunderstorms over central Pennsylvania will approach area terminals between 01Z and 02Z, generally ending between 06Z and 08Z, with the risk of thunder greatest at AVP. This may help clear out the smoke and haze temporarily, perhaps until morning. But fog chances will increase towards dawn, especially in areas that receive rainfall. Otherwise, expect minor restrictions to visby to return tomorrow from wildfire smoke. A cold front will eventually push through the region tomorrow and this should clear out the smoke, but likely not until late afternoon or the evening hours. Outlook... Tuesday...Scattered showers and thunderstorms and smoke will produce MVFR restrictions at times. Tuesday night through Wednesday night...Mainly VFR. Thursday through Friday...Scattered showers and thunderstorms with occasional restrictions possible. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...MPK NEAR TERM...BJG/MPK SHORT TERM...MWG LONG TERM...MWG AVIATION...MPK/MPH
Hazardous weather outlook, Jul 17, 2:48 PM EDT, 6 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 248 PM EDT Mon Jul 17 2023 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-181900- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango- Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna- Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne- 248 PM EDT Mon Jul 17 2023 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A low pressure system moving through the region during the end of the week will bring a chance for widespread heavy rain showers and thunderstorms. Given the recent precipitation across the area, isolated flash flooding will be possible under prolonged heavy rain or areas hit by multiple rounds of rain. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 17, 8:30 PM EDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Binghamton NY
830 PM EDT Mon Jul 17 2023
PAZ038-039-043-047-180115-
Wyoming PA-Susquehanna PA-Bradford PA-Luzerne PA-
830 PM EDT Mon Jul 17 2023
...Strong thunderstorms will impact portions of western Susquehanna,
western Luzerne, eastern Bradford and Wyoming Counties through 915 PM
EDT...
At 829 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wysox to Wilburton Number Two. Movement
was northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hazleton, Muhlenberg, Nanticoke, Plymouth, Vernon, West Hazleton,
Larksville, Rush, Lehman and Dallas.
This includes the following highway exits...
Interstate 80 between 256 and 262.
Pennsylvania Interstate 81 between 143 and 159.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with these storms and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4095 7621 4114 7623 4114 7628 4120 7632
4130 7631 4154 7622 4156 7645 4171 7646
4200 7618 4200 7597 4093 7595 4090 7603
TIME...MOT...LOC 0029Z 220DEG 38KT 4171 7639 4083 7636
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
BJGSpecial weather statement, Jul 17, 9:15 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Binghamton NY
915 PM EDT Mon Jul 17 2023
PAZ043-044-047-180200-
Wyoming PA-Luzerne PA-Lackawanna PA-
915 PM EDT Mon Jul 17 2023
...Strong thunderstorms will impact portions of Lackawanna, central
Luzerne and Wyoming Counties through 1000 PM EDT...
At 915 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Evans Falls to near Drums. Movement was
east at 30 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Scranton, Wilkes-Barre, Falls, Dunmore, Kingston, Nanticoke, Plains,
Old Forge, Pittston and Archbald.
This includes the following highway exits...
Interstate 80 between 262 and 273.
Pennsylvania Interstate 81 between 151A and B and 202.
Interstate 84 between 1 and 2, and near 4.
Interstate 380 between 22 and 24.
Interstate 476 between 105 and 131.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with these storms and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4099 7603 4154 7614 4164 7595 4164 7562
4122 7553 4112 7563 4113 7568 4109 7577
4104 7575 4103 7575 4103 7579
TIME...MOT...LOC 0115Z 252DEG 27KT 4147 7606 4107 7598
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
BJGThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 2:24 PM EDT | Special Weather Statement | BGM | Schuyler | 36 min |
| Jul 18, 2:34 PM EDT | Severe Thunderstorm Warning | BGM | Schuyler, Seneca, Steuben, Yates | 41 min |
| Jul 18, 2:40 PM EDT | Special Weather Statement | BGM | Seneca | 35 min |
| Jul 18, 3:15 PM EDT | Special Weather Statement | BGM | Tompkins | 30 min |
| Jul 18, 3:20 PM EDT | Special Weather Statement | BGM | Seneca | 25 min |
| Jul 18, 3:29 PM EDT | Special Weather Statement | BGM | Oneida | 31 min |
| Jul 18, 3:30 PM EDT | Special Weather Statement | BGM | Seneca | 30 min |
| Jul 18, 3:42 PM EDT | Special Weather Statement | BGM | Tompkins | 33 min |
| Jul 18, 4:05 PM EDT | Special Weather Statement | BGM | Cortland | 40 min |
| Jul 18, 4:24 PM EDT | Special Weather Statement | BGM | Tioga | 36 min |
| Jul 18, 4:48 PM EDT | Special Weather Statement | BGM | Cortland | 42 min |
| Jul 18, 5:07 PM EDT | Special Weather Statement | BGM | Tioga | 38 min |
| Jul 18, 5:21 PM EDT | Special Weather Statement | BGM | Madison | 39 min |
| Jul 18, 5:43 PM EDT | Special Weather Statement | BGM | Broome, Tioga | 32 min |
| Jul 18, 5:49 PM EDT | Severe Thunderstorm Warning | BGM | Madison, Oneida, Otsego | 41 min |
| Jul 18, 6:12 PM EDT | Special Weather Statement | BGM | Broome | 48 min |
| Jul 18, 6:28 PM EDT | Special Weather Statement | BGM | Otsego | 47 min |
| Jul 17, 8:30 PM EDT | Special Weather Statement | BGM | Luzerne, Wyoming | 45 min |
| Jul 17, 9:15 PM EDT | Special Weather Statement | BGM | Lackawanna, Luzerne, Wyoming | 45 min |
| Jul 17, 10:08 PM EDT | Special Weather Statement | BGM | Wayne | 37 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.